Hail, Logan
- When
- May 15, 4:20 PM CST
- Where
- Logan County, 2.22 mi E of Winona
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.072, -101.209
Most of the hail was a half inch or less.
Strong to severe thunderstorms moved northeast across Northwest Kansas. The largest hail that fell occurred with these storms was the size of a tea cup and was reported at Marienthal.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Strong to severe thunderstorms moved northeast across Northwest Kansas. The largest hail that fell occurred with these storms was the size of a tea cup and was reported at Marienthal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 2:36 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 236 PM MDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 235 PM MDT Mon May 15 2017 Scattered strong to severe thunderstorms are expected to quickly develop after about 4 pm mdt this afternoon as a weather disturbance moves in from the south-southwest and interacts with the dryline. The activity is expected to move toward the northeast and should be out of the area around 11 pm mdt. Clouds will quickly decrease behind the thunderstorms. Southerly winds will remain in the breezy category overnight keeping modest low level moisture in the area. Low temperatures will remain mild for this time of year with upper 40s to low 50s in far eastern Colorado, mid 50s to low 60s east of the state line. Variable winds under 10 mph expected for much of the morning Tuesday before establishing a south to southeast component at 10 to 20 mph by mid afternoon. 850mb temperatures cool about 5F across the area supporting highs in the mid 70s to around 80 in far eastern Colorado, low to mid 80s elsewhere. Showers and thunderstorms, some severe, are possible during the mid to late afternoon hours through evening for much of the area. .LONG TERM...(Tuesday night through Monday) Issued at 211 PM MDT Mon May 15 2017 For Tuesday night, the dry line is anticipated to be further west than previously forecast, sharpening over the eastern portion of the forecast area before progressing east. A surface low moves across the region with deep layer shear increasing to values exceeding 40 knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid level lapse rates favor severe thunderstorm development along the dry line into the evening hours. The main threats with these storms will be very large hail (2 inches in diameter or greater) and strong winds. A tornado cannot be ruled out. Meanwhile, the first of two upper closed lows advances from the desert southwest and across the High Plains Tuesday night. This negatively tilted trough and cold front bring additional shower and thunderstorm chances to the area, moving from west to east. Precipitation chances associated with the aforementioned low continue into Wednesday. Severe potential decreases with reduced parameters in between the two systems pegged to impact the long term period. A brief dry period is expected midday Wednesday due to a shortwave ridge overhead. Models begin to diverge on Thursday and Friday with the handling of the second (primary) upper closed low. As this system digs across the northern desert southwest and enters the High Plains, it generates shower and thunderstorm chances late Wednesday through Friday. At this time it appears the better severe threat should be east/south of the forecast area. Hope to have a better idea of what will come out of this system in the coming days as differences are resolved. Conditions dry out over the weekend as the upper system exits and heads towards the Great Lakes. There are some lingering chances into Saturday, but it's not clear if that or the dry solution will pan out. Depends on how quickly the disturbance leaves the area. Westerly flow develops aloft on Monday. Temperatures cool for the first part of the period, from the 70s on Wednesday to the 50s/low 60s on Friday. Highs rebound over the weekend and are back in the 70s on Monday. Low temperatures fall from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday night before warming this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1040 AM MDT Mon May 15 2017 KGLD, vfr conditions expected through the period. Strong to possibly severe thunderstorms will be near/over the terminal in the 23z-01z timeframe. Winds today start from the southwest around 12kts but back and increase from the south where gusts to 25kts expected. For tonight winds remain from the south to southwest gusting around 25kts. For Tuesday winds begin from the west- southwest around 10kts then slowly veer to the northwest by 15z then become light and variable after 17z. KMCK, vfr conditions expected from taf issuance through about 00z. Winds begin from the southwest under 10kts but back to the south and increase into the 15g25kt range after 23z. From 01z-05z there will be a chance of thunderstorms moving in from the southwest which may impact the terminal. Primary threats will be large hail, damaging winds and locally heavy rainfall which could produce mvfr conditions. After 06z south winds gusting to 25kts are expected to decrease below 11kts by 11z then southwest by 12z. For the rest of the period winds slowly veer to the southwest under 10kts then light and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Mon May 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected from mid afternoon through the evening hours generally along and east of a line from Benkelman Nebraska to Burlington and Cheyenne Wells Colorado. Large hail, damaging winds over 60 mph and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Another round of severe thunderstorms is expected across the eastern half of the area from late Tuesday afternoon into the overnight hours. The best chance for severe weather will be roughly along and east of a line from Oakley to Atwood to Stratton Nebraska. Very large hail, 2 inches in diameter or greater, along with damaging winds will be the main threats. However, a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 4 PM MDT (5 PM CDT).
Special Weather Statement
National Weather Service Goodland KS
259 PM MDT MON MAY 15 2017
KSZ027-041-152115-
Wallace KS-Greeley KS-
259 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND
NORTHEASTERN GREELEY COUNTIES UNTIL 315 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Horace, or 13 miles north of Tribune, moving northeast
at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Wallace and northeastern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
west central Kansas.
LAT...LON 3866 10190 3886 10171 3884 10148 3876 10148
3856 10175
TIME...MOT...LOC 2058Z 216DEG 37KT 3867 10175
DRSpecial Weather Statement
National Weather Service Goodland KS
303 PM MDT MON MAY 15 2017
KSZ001-002-013-152115-
Rawlins KS-Sherman KS-Cheyenne KS-
303 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE...WESTERN
RAWLINS AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 315 PM
MDT/415 PM CDT/...
At 301 PM MDT/401 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles southwest of Bird
City to 5 miles southeast of Kanorado. Movement was northeast at 50
mph.
These thunderstorms will be capable of producing wind gusts up to 50
mph with very little notice.
Locations impacted include...
Goodland, Ruleton, Bird City, McDonald, Edson, Beardsley and Wheeler.
This includes Interstate 70 in Kansas between mile markers 2 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Also, these storms may intensify. Be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas.
LAT...LON 3957 10135 3957 10139 3950 10139 3916 10158
3923 10205 3927 10205 3997 10166 3997 10112
TIME...MOT...LOC 2101Z 214DEG 49KT 3971 10159 3928 10196
DRSpecial Weather Statement National Weather Service Goodland KS 315 PM MDT MON MAY 15 2017 KSZ027-028-152130- Wallace KS-Logan KS- 315 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND WEST CENTRAL LOGAN COUNTIES UNTIL 330 PM MDT/430 PM CDT/... At 315 PM MDT/415 PM CDT/, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Sharon Springs, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wallace. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT/1000 PM CDT/ for west central Kansas. LAT...LON 3874 10180 3901 10164 3895 10136 3870 10157 TIME...MOT...LOC 2115Z 219DEG 31KT 3877 10165 DR
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT MON MAY 15 2017
KSZ027-028-152200-
Wallace KS-Logan KS-
331 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND
NORTHWESTERN LOGAN COUNTIES UNTIL 400 PM MDT/500 PM CDT/...
At 331 PM MDT/431 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southeast of Wallace, or 13 miles east of Sharon
Springs, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Winona and Wallace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern and west central Kansas.
LAT...LON 3881 10170 3914 10133 3914 10132 3903 10109
3875 10150
TIME...MOT...LOC 2131Z 222DEG 33KT 3887 10150
DRSpecial Weather Statement
National Weather Service Goodland KS
350 PM MDT MON MAY 15 2017
COZ092-152215-
Cheyenne County CO-
350 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...
At 350 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Kit Carson to 12 miles
south of Cheyenne Wells. Movement was northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cheyenne Wells, Arapahoe and Firstview.
This includes Highway 385 between mile markers 136 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
west central Kansas.
LAT...LON 3888 10269 3888 10204 3878 10204 3861 10219
3861 10276
TIME...MOT...LOC 2150Z 205DEG 43KT 3866 10264 3865 10230
DRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL WINONA 39.06N 101.25W
05/15/2017 M0.25 INCH LOGAN KS TRAINED SPOTTER
&&
JNThe Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
9 hail. Local standard time, as filed.
Most of the hail was a half inch or less.
Ping-pong to tea cup size hail was reported. The hail damaged a screen door on the house.
Relayed by the emergency manager.
The hail sizes ranged from a half inch to three-quarters of an inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700497, 700498, 700499, 700500, 700501, 700502, 700503, 700505, 700507.